Are Birth Control Side Effects Ruining Your Life?
I have yet to meet a single woman who has taken birth control without experiencing any side effects at all. When I meet women who say they don’t experience any ill effects, I usually ask some specific questions. Things like:
- How is your digestive health?
- Do you experience restful nights of sleep on a consistent basis?
- How is your sex drive?
- Do you have regular periods? Or do you even have a period?
- Do you have acne?
I can guarantee these ladies have health issues and likely have no idea they are being caused by their birth control “frienemy”. Now, I know that there are women who would swear by their birth control and that’s totally cool (everyone has to make their own decision), but the reality is that not all women are created equal. While the pill might be a good experience for some, it can be equally awful for others because we all have different kinds of hormone receptors. Women with less sensitive hormone receptors tend to have a lot more birth control side effects.
In fact, one study found that 32% of 1,657 women who started taking oral contraceptive pills (OCPs) discontinued them within six months; 46% of the discontinuations were due to side effects. Yes, almost half!
Side-effects of taking birth control pills
Some women experience migraines when they first begin taking birth control pills. Basically, a drop in estrogen levels can trigger migraines, and if you’re on a low dose pill, your estrogen will likely be lower than what your body is accustomed to making naturally. What is frightening to me is that if you are experiencing migraines while on the pill, the majority of doctors will start adjusting your hormone dosages to figure out a way to balance out your hormones chemically, which can only cause additional health issues down the road. If the source of the migraines is the synthetic hormones in birth control, then the only solution is to eliminate the culprit and figure out a healthier alternative to prevent pregnancy.
As if bleeding during “that week” isn’t bad enough for many women, some forms of birth control actually cause spotting or breakthrough bleeding throughout the month. This is usually caused by an imbalance between estrogen and progesterone. Progestin-only methods like the Mirena IUD, Depo-Provera shot, and Nexplanon implant are the most common offenders. Additionally, progestin-only pills need to be taken at the exact same time every day and even a little deviation can cause irregular bleeding.
Since most birth control methods are created to make your body feel “as if” it were pregnant it shouldn’t be a big surprise that your body will feel pregnancy-like symptoms. Anything from mild breast tenderness to don’t-touch-me sore boobs may occur as a side effect of birth control.
Do you know that the birth control pill actually messes with your gut bacteria? Yup, many women become estrogen dominant while taking hormonal birth control, which can lead to an overgrowth of yeast. This overgrowth can cause constipation, diarrhea, gas/bloating – all of which are commonly diagnosed as IBS. I was plagued with horrible digestive problems for the four years I was on the pill and it took me ages to reverse the damage. And I see women on a daily basis whose gut problems all began while on the pill.
I was also plagued by chronic yeast infections when I was on the pill because of the imbalance in my gut bacteria. Unfortunately, for women the bacteria can easily travel from the anus to the vagina, especially if you’re wiping in the wrong direction. No fun! Quitting the BC usually puts an end to these bacterial infections and just FYI, these kinds of infections can mess with your ability to get pregnant.
What is not usually discussed is the fact that in order for the liver to metabolize birth control pills, it requires extra amounts of B-complex vitamins (especially B2, B6 and B12), vitamin C, magnesium and zinc. If you’re taking birth control for years on end, as are most women, you’re creating serious deficiencies of these crucial nutrients. Most women don’t realize this until after they have come off the pill and they’re contending with bouts of cystic acne, mood disorders, weight gain, sporadic periods and infertility.
Ever had a PMS-fueled late night munchies session? Yeah, I know, who hasn’t right? While studies show that hormonal birth control does not cause weight gain, I’ve seen enough women in my practice who say otherwise! I don’t think most women take the pill and suddenly put on 15lbs, but it definitely seems to have a more indirect effect on appetite and weight gain.
Women who use a combination of estrogen and progesterone show lower levels of ghrelin (“I’m hungry” hormone) and higher levels of leptin (“I’m full” hormone) than women who use estrogen-only birth control. Which means that combination pills might mean less weight gain than estrogen-only pills or progestin-only birth control options.
It appears the biggest offender of birth control-induced weight gain is the Depo-Provera shot with some women gaining 11 pounds and going up 2 dress sizes!
Impact On Sexual Life
In most cases you went on the pill to not get pregnant. Well, there’s no better way to not get pregnant than to not have sex. It is widely known that birth control pills can lower your libido but it can also have other unpleasant effects. First, birth control pills thicken and dry up your cervical fluid creating the dreaded “dry down there” issue. This eventually leads to painful sex and we all know if it’s painful we ain’t gonna’ do it.
Testosterone is almost entirely responsible for our sex drive and vaginal lubrication. And guess what? The pill causes the liver to increase production of a protein called Sex-Hormone Binding Globulin which binds to testosterone and makes it inactive. This is a no-no for your libido my friends. The only solution is to get off the pill. And post haste for you and your relationship’s sake. You can read more about this issue here and sign up for my natural birth control webinar here.
Nothing drives me more insane than hearing someone suggest that it must be “her time of the month.” I know from my own personal experience – and from my experience with countless clients – that depression and anxiety can be balanced out naturally with diet and lifestyle changes in conjunction with coming off hormonal birth control. This is because estrogen is intricately linked with serotonin (that feel-good brain transmitter) so when estrogen drops (on low dose BC pills for instance) it takes down serotonin and your mood with it.
By using natural birth control methods you will not only ease the dreaded mood swings but you can communicate with your body in a new and exciting way. And I guarantee you will be able to say that you’ve never been happier or more even-keeled.
Aren’t breakouts supposed to be for teenagers? It turns out that even as an adult the hormonal ups and downs over the course of your cycle can cause unwanted zits. Many women go on birth control to reduce acne but the only reason their acne goes away is because the BC has a testosterone-lowering effect. Once they come off, their testosterone and other androgenic hormones begin to rise again and the acne comes back. The best way to help over-production of androgens is through food and supplements. I highly recommend making food and lifestyle changes about 4-8 weeks before going off the pill the ease the transition. Remember, your body can go into a frenzy trying to balance things out so a little patience goes a long way.
Taking your birth control pills correctly, every day, at the exact time, doesn’t guarantee that everything will go perfectly. In fact, some women on birth control will not get their period at all.
While you might rejoice at the thought of experiencing no period, it is no laughing matter. Amenorrhea is caused by too little estrogen and progesterone and if a doctor just prescribes a different birth control, it will just mask the issue instead of fixing it. The only way to address birth control-related amenorrhea is to come off the birth control and begin beefing up your diet and supplement regimen.
If you want to learn more about how the pill and other hormonal birth control methods damage your amazing body, read this post. Or tune in to my radio show The Period Party for even more information on your hormones and how you can take back control of your health and your menstrual cycle.